Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

August 18, 2012Elmore County, Lowndes County, Montgomery County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 18, 2012, 7:39 PM CDT for Elmore County, Lowndes County, Montgomery County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2012, 7:39 PM CDT (00:39 UTC)
Expired
Aug 18, 2012, 8:45 PM CDT
In force
66 min
Issued by
NWS Birmingham, AL

Counties Elmore County, AL, Lowndes County, AL, Montgomery County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1866 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WWUS84 KBMX 190039
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT SAT AUG 18 2012

ALZ041>044-190145-
AUTAUGA AL-ELMORE AL-LOWNDES AL-MONTGOMERY AL-
739 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...
MONTGOMERY...LOWNDES AND WESTERN ELMORE COUNTIES UNTIL 845 PM CDT...

AT 738 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOOTH TO GORDONVILLE TO
FORT DEPOSIT...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MOSSES...
  HAYNEVILLE...
  PRATTVILLE...
  MILLBROOK...
  MEADVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3204 8686 3204 8691 3219 8691 3223 8687
      3223 8681 3224 8683 3225 8685 3251 8664
      3271 8608 3231 8613 3213 8599 3206 8600
      3198 8631 3205 8631 3205 8639 3197 8640
      3196 8644 3196 8685
TIME...MOT...LOC 0039Z 244DEG 25KT 3248 8657 3219 8672
          3203 8659

$$

GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:35 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 18, 6:35 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT SAT AUG 18 2012

.UPDATE...FOR 00Z AVIATION.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY.

A STATIONARY FRONT WAS LOCATED NEAR THE I-20 CORRIDOR. THE BEST
INSTABILITY WAS LOCATED ACROSS THE SOUTHWEST COUNTIES WHERE SURFACE
DEWPOINTS IN THE MID 70S. SURFACE BASED CAPES ARE NEAR 3500 J/KG
IN THIS AREA AND A CLUSTER OF CONVECTION OVER MISSISSIPPI WILL BE
SPREADING INTO THIS AREA BY 4 PM. AN ISOLATED SEVERE THREAT WILL
CONTINUE ACROSS THIS AREA. ANOTHER MCS WAS LOCATED OVER OKLAHOMA
AND THIS FEATURE COULD REACH SOUTH ALABAMA LATER TONIGHT...SO
LIKELY POPS IN ORDER FOR AREAS SOUTH OF I-20. DEPENDING ON TIMING
OF IMPULSES...SUNDAY MAY BE LIKE TODAY WITH EARLY MORNING
CONVECTION AND MINIMAL COVERAGE OF RAIN DURING THE DAY. THE MAIN
IMPULSE WILL APPROACH CENTRAL ALABAMA SUNDAY NIGHT...BRINGING WITH
IT THE POSSIBILITY OF HEAVY RAINFALL. THE NAM AND ECMWF MODELS
ARE NOT SHOWING THE HIGHER RAINFALL AMOUNTS LIKE THE GFS...SO
CONFIDENCE IS TOO LOW TO INCLUDE IN HAZARDOUS WEATHER OUTLOOK. THE
RAIN SHOULD DIMINISH FROM WEST TO EAST ON MONDAY AS THE SHORT WAVE
TROF PUSHES EAST OF THE AREA.

.LONG TERM...TUESDAY THROUGH SATURDAY.

THE BULK OF THE RAIN SHOULD BE EAST OF ALABAMA BY SUNRISE TUESDAY
AS THE MAIN SHORT WAVE TROF SHIFTS EAST OF ALABAMA....WITH A FEW
DRY DAYS TO FOLLOW AS THE UPPER FLOW BECOMES ZONAL. AS THE SURFACE
HIGH MOVES OFF TO THE EAST...SOUTHEAST FLOW WILL DEVELOP AND
BRING LOW LEVEL MOISTURE BACK INTO THE AREA. A WEAK SHORT WAVE
TROF WILL PASS TO THE NORTH OF ALABAMA FRIDAY AND SATURDAY AND
BRING CHANCES OF RAIN BACK INTO THE AREA.

&&

.AVIATION...00Z TAF DISCUSSION.

WATCHING A COMPLEX OF SHOWERS AND THUNDERSTORMS MOVE IN FROM THE
SOUTHWESTERN PART OF THE STATE THIS EVENING. THERE IS ALSO A
STALLED FRONTAL BOUNDARY NEAR THE I-20 CORRIDOR THAT WAS
HELPING TO GENERATE A FEW SHOWERS AND STORMS. EXPECTING THIS
COMPLEX TO MOVE THROUGH THE AREA WEST TO EAST BETWEEN 04Z TCL TO
08Z AT ANB. BEHIND IT IS EXPECTED TO BE A PERIOD OF MVFR CEILINGS
WITH VFR CONDITIONS BY LATE MORNING TO AFTERNOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/88
Hazardous weather outlook, Aug 18, 12:52 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT SAT AUG 18 2012

ALZ011>015-017>050-191800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1252 PM CDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH 7 PM FOR AREAS ALONG AND
SOUTH OF A LINE FROM GEIGER...TO MOUNDVILLE...TO SELMA LINE.
DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT ACROSS THE
SOUTHWEST PORTIONS OF CENTRAL ALABAMA.

In the hours before

Special weather statement, Aug 18, 4:58 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT SAT AUG 18 2012

ALZ030-039-182230-
MARENGO AL-SUMTER AL-
458 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER AND
NORTHWESTERN MARENGO COUNTIES UNTIL 530 PM CDT...

AT 453 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR COATOPA...OR 12 MILES WEST OF DEMOPOLIS...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DEMOPOLIS...
  DUG HILL...
  US 80 AND AL 28...
  DEMOPOLIS MUNICIPAL AIRPORT...
  MCDOWELL...

&&

LAT...LON 3260 8802 3263 8793 3262 8786 3261 8784
      3260 8784 3259 8786 3261 8788 3260 8790
      3253 8786 3255 8784 3254 8782 3252 8782
      3252 8773 3249 8773 3233 8804 3247 8817
TIME...MOT...LOC 2158Z 233DEG 10KT 3246 8802

GRANTHAM
Special weather statement, Aug 18, 5:44 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT SAT AUG 18 2012

ALZ030-031-039-182330-
GREENE AL-MARENGO AL-SUMTER AL-
544 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER...MARENGO AND
SOUTHEASTERN GREENE COUNTIES UNTIL 630 PM CDT...

AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COATOPA TO 6 MILES
NORTHEAST OF MT STERLING TO DIXONS MILL...AND MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DEMOPOLIS...
  LINDEN...
  SWEET WATER...
  COATOPA...
  WAYNE...

&&

LAT...LON 3272 8780 3266 8779 3265 8774 3263 8781
      3259 8774 3258 8779 3253 8781 3252 8773
      3248 8772 3248 8759 3237 8758 3231 8748
      3214 8752 3213 8761 3205 8762 3198 8780
      3209 8806 3230 8801 3230 8819 3256 8821
TIME...MOT...LOC 2244Z 246DEG 28KT 3251 8811 3218 8808
          3206 8779

GRANTHAM
Special weather statement, Aug 18, 6:18 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT SAT AUG 18 2012

ALZ032-033-039>041-190015-
AUTAUGA AL-DALLAS AL-HALE AL-MARENGO AL-PERRY AL-
618 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA...PERRY...
NORTHEASTERN MARENGO...SOUTHERN HALE AND DALLAS COUNTIES UNTIL 715 PM
CDT...

AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DEMOPOLIS TO 7 MILES
NORTHEAST OF ANNE MARIE...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIONTOWN...
  GREENSBORO...
  MARION...
  SELMONT-WEST SELMONT...
  SELMA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3252 8784 3255 8784 3254 8782 3252 8782
      3259 8778 3257 8776 3259 8774 3261 8775
      3261 8780 3284 8730 3283 8715 3238 8678
      3215 8729 3226 8745 3226 8751 3214 8752
      3213 8755 3252 8788
TIME...MOT...LOC 2318Z 242DEG 38KT 3253 8774 3217 8744

GRANTHAM
Special weather statement, Aug 18, 6:34 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT SAT AUG 18 2012

ALZ034-190030-
BIBB AL-
634 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR BIBB COUNTY UNTIL 730 PM CDT...

AT 631 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MERTZ TO 11 MILES WEST OF
PARNELL...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BRENT...
  CENTREVILLE...
  HARRISBURG...
  LOW GAP...
  TALLADEGA NATIONAL FOREST...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3301 8736 3301 8732 3305 8732 3313 8722
      3313 8720 3315 8720 3320 8714 3312 8697
      3308 8695 3305 8688 3283 8688 3283 8731
      3287 8732 3288 8742 3296 8742
TIME...MOT...LOC 2335Z 225DEG 21KT 3288 8737 3276 8707

GRANTHAM
Special weather statement, Aug 18, 7:17 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT SAT AUG 18 2012

ALZ024-190100-
JEFFERSON AL-
717 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL
800 PM CDT...

AT 713 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BULL CITY...OR 14 MILES WEST OF HUEYTOWN...MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HUEYTOWN...
  OAK GROVE...
  SYLVAN SPRINGS...
  MAYTOWN...
  MULGA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3339 8692 3337 8723 3342 8725 3343 8728
      3344 8729 3344 8731 3348 8734 3348 8729
      3350 8729 3350 8726 3352 8728 3352 8725
      3354 8724 3360 8694
TIME...MOT...LOC 0018Z 260DEG 19KT 3347 8722

GRANTHAM
Special weather statement, Aug 18, 7:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT SAT AUG 18 2012

ALZ041>044-190145-
AUTAUGA AL-ELMORE AL-LOWNDES AL-MONTGOMERY AL-
739 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...
MONTGOMERY...LOWNDES AND WESTERN ELMORE COUNTIES UNTIL 845 PM CDT...

AT 738 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOOTH TO GORDONVILLE TO
FORT DEPOSIT...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MOSSES...
  HAYNEVILLE...
  PRATTVILLE...
  MILLBROOK...
  MEADVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3204 8686 3204 8691 3219 8691 3223 8687
      3223 8681 3224 8683 3225 8685 3251 8664
      3271 8608 3231 8613 3213 8599 3206 8600
      3198 8631 3205 8631 3205 8639 3197 8640
      3196 8644 3196 8685
TIME...MOT...LOC 0039Z 244DEG 25KT 3248 8657 3219 8672
          3203 8659

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:17 PM CDTSpecial Weather StatementBMXJefferson43 min
Aug 18, 8:27 PM CDTSpecial Weather StatementBMXElmore, Macon, Tallapoosa63 min
Aug 18, 9:07 PM CDTSpecial Weather StatementBMXSt. Clair53 min
Aug 18, 9:29 PM CDTSpecial Weather StatementBMXLee46 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.